Alert archive / South Dakota / Tornado Warnings in 2018
Tornado Warning 6, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 1, 2018, 3:32 PM MDT for Butte County, Harding County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2018, 3:32 PM MDT (21:32 UTC)
- Expired
- Jun 1, 2018, 4:00 PM MDT
- In force
- 28 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
Counties Butte County, SD, Harding County, SD
The radar
The Rapid City radar (KUDX), 135 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 11:45 AM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 9.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1239 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 1849 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 1, 2:55 PM MDT, 37 minutes earlier.
Area forecast discussion, Jun 1, 2:55 PM MDT, 37 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 255 PM MDT Fri Jun 1 2018 .DISCUSSION...(This Evening Through Friday) Issued at 255 PM MDT Fri Jun 1 2018 Current surface analysis shows low pressure over north central SD, with cold front stretching southwest across southwestern SD into southeast WY. Surface trough extends south- southeast from the low into central NE. Upper level analysis shows trough over the Northern Rockies moving quickly east-northeast into the Northern Plains. KUDX radar is now showing storms moving quickly northeast across northeast WY, with storms also developing ahead of the front across south central SD. A severe thunderstorm watch is in place through the late afternoon across northeast WY and much of northwest SD. Another watch has been issued for the rest of northwest SD into south central SD through the early evening. Skies are variably cloudy with temps ranging from some 60s across northeast WY to around 90 over south central SD. Active weather is expected across parts of the area through late afternoon/early evening as front pushes east of the area and trough moves into the Northern Plains. There are two main areas of focus for severe weather potential. One area is across far eastern portions of the forecast area, especially south central SD, as the front moves through. Significant instability, MLCAPE of 2000 to 3000 j/kg, has pooled ahead of the front and surface trough, with strong shear in place ahead of the front as well. Cap is weakening sufficiently to allow storm development. Activity should form quickly into a line as the storms develop into central SD. The main threat there should be through about 01z or so, with large hail and damaging wind gusts the main threats. Cannot rule out an isolated tornado as well across south central SD. Further west, the post frontal trough aloft will continue to bring isolated to scattered showers and storms from mainly northeast WY into northwest SD. Drier airmass developing over southwest SD behind front should limit instability and storm potential there. CAPE values will be lower behind the front, but sufficient for isolated severe storms to continue developing through late afternoon, especially with strong lift and steep lapse rates in place. Environment has been favorable for tornadic storms over northern Campbell and Crook counties. Activity should wind down quickly in both threat areas by early evening as drier air moves in from the west. A few lingering showers and storms are expected through late evening as the trough progresses further east across the plains. Breezy and cooler conditions are expected overnight, with lows in the mid 40s to mid 50s. The weekend will start off seasonably mild and dry, but windy, as tighter pressure gradient remains in place behind the exiting system. Highs on Saturday will mostly be in the mid 60s to mid 70s. Dry weather continues Sunday, with highs back in the mid 70s to mid 80s. Warm weather will continue for next week as high pressure develops and builds over the Southern Plains. This will keep the storm track mostly north and west of the forecast area through much of the week, but stronger disturbances will likely be able to break through the ridging and bring at least isolated storms at times. The better chances for this look to be toward the middle and latter parts of the week. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1101 AM MDT Fri Jun 1 2018 An area of MVFR ceilings will persist across portions of northeast Wyoming through this afternoon. Scattered thunderstorms will develop across northeast Wyoming early this afternoon...and over northwest and south central South Dakota by late afternoon. Some of the thunderstorms may be severe, with large hail and damaging wind gusts. The thunderstorms will shift east of the area this evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...7
Hazardous weather outlook, Jun 1, 4:10 AM MDT, 11 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 410 AM MDT Fri Jun 1 2018 SDZ049-021300- Tripp- 322 AM CDT Fri Jun 1 2018 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight There is a Enhanced chance of severe thunderstorms from late this afternoon into this evening. The severe weather threats include large hail, damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-032-046-047-021300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Haakon- Mellette-Todd- 222 AM MDT Fri Jun 1 2018 /322 AM CDT Fri Jun 1 2018/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight There is a Slight chance of severe thunderstorms this afternoon and evening. The severe weather threats include large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-025-031-043-044-072-073-WYZ054>058-071-021300- Northern Black Hills-Northern Foot Hills-Pennington Co Plains- Jackson-Bennett-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 222 AM MDT Fri Jun 1 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a Marginal risk of severe thunderstorms from early this afternoon into this evening. The severe threats include large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ026>030-041-042-074-021300- Rapid City-Southern Foot Hills-Central Black Hills- Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota- Hermosa Foot Hills- 222 AM MDT Fri Jun 1 2018 This Hazardous Weather Outlook is for portions of southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight While an isolated thunderstorm will be possible, much drier air moving into the region this afternoon will greatly reduce the thunderstorm chances over this area today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jun 1, 2:41 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
241 PM MDT FRI JUN 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 1 SSE DEVILS TOWER 44.58N 104.71W
06/01/2018 E1.50 INCH CROOK WY TRAINED SPOTTER
&&
KDSLocal storm report, Jun 1, 2:42 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT FRI JUN 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 5 SW CARLILE 44.43N 104.87W
06/01/2018 E1.00 INCH CROOK WY TRAINED SPOTTER
&&
KDSLocal storm report, Jun 1, 2:47 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
247 PM MDT FRI JUN 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND GST 2 SE HULETT 44.66N 104.57W
06/01/2018 M58 MPH CROOK WY AWOS
&&
KDSSpecial weather statement, Jun 1, 2:49 PM MDT, 43 minutes before
Special Weather Statement National Weather Service Rapid City SD 249 PM MDT FRI JUN 1 2018 WYZ056-057-012115- Wyoming Black Hills WY-Western Crook WY- 249 PM MDT FRI JUN 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK COUNTY UNTIL 315 PM MDT... At 248 PM MDT, Doppler radar was tracking a strong thunderstorm over Oshoto, or 31 miles northwest of Sundance, moving northeast at 40 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hulett, Oshoto, New Haven and Devils Tower National Monument. A severe thunderstorm watch remains in effect until 700 PM MDT for northeastern Wyoming. LAT...LON 4450 10500 4460 10506 4489 10471 4460 10453 TIME...MOT...LOC 2048Z 243DEG 35KT 4460 10495 Eagan
Local storm report, Jun 1, 2:51 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
251 PM MDT FRI JUN 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL HULETT 44.68N 104.60W
06/01/2018 E1.00 INCH CROOK WY TRAINED SPOTTER
15-20 MINUTES OF HAIL... ALSO ESTIMATED 50 MPH WIND
GUSTS
&&
KDSLocal storm report, Jun 1, 3:22 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
322 PM MDT FRI JUN 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FUNNEL CLOUD 4 E DEVILS TOWER 44.60N 104.63W
06/01/2018 CROOK WY FIRE DEPT/RESCUE
&&
MLSThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:30 PM MDT | Special Weather Statement | UNR | 60 min | |
| May 31, 9:59 PM MDT | Special Weather Statement | UNR | Harding | 46 min |
| May 31, 10:46 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 48 min |
| May 31, 11:53 PM MDT | Special Weather Statement | UNR | Perkins | 37 min |
| Jun 1, 2:37 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd | 19 min |
| Jun 1, 2:58 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 47 min |
| Jun 1, 3:04 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding | 56 min |
| Jun 1, 3:15 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 30 min |
| Jun 1, 3:32 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 28 min |
| Jun 1, 3:41 PM MDT | Tornado Warning | UNR | Butte | 19 min |
| Jun 1, 3:44 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 61 min |
| Jun 1, 3:58 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade, Perkins | 47 min |
| Jun 1, 4:00 PM MDT | Special Weather Statement | UNR | Harding | 30 min |
| Jun 1, 4:09 PM MDT | Special Weather Statement | UNR | Meade | 51 min |
| Jun 1, 4:34 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 41 min |
| Jun 1, 4:43 PM MDT | Special Weather Statement | UNR | Tripp | 47 min |
| Jun 1, 5:01 PM MDT | Special Weather Statement | UNR | Perkins | 44 min |
| Jun 1, 5:09 PM MDT | Special Weather Statement | UNR | Ziebach | 51 min |
| Jun 1, 5:17 PM MDT | Special Weather Statement | UNR | Ziebach | 43 min |
| Jun 1, 5:43 PM MDT | Wind Advisory | UNR | Butte, Custer, Haakon, Harding, Jackson, Lawrence and 4 more | 3 hr |
| May 31, 6:17 PM MDT | Severe Thunderstorm Warning | UNR | Crook, Weston | 43 min |
| May 31, 6:43 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 62 min |
| May 31, 7:32 PM MDT | Special Weather Statement | UNR | Weston | 43 min |
| May 31, 7:41 PM MDT | Special Weather Statement | UNR | Crook | 34 min |
| May 31, 7:46 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 20 min |
| May 31, 8:00 PM MDT | Special Weather Statement | UNR | Crook | 30 min |
| Jun 1, 12:58 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 17 min |
| Jun 1, 1:09 PM MDT | Special Weather Statement | UNR | Campbell | 36 min |
| Jun 1, 1:21 PM MDT | Special Weather Statement | UNR | Campbell | 24 min |
| Jun 1, 1:36 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 39 min |
| Jun 1, 1:40 PM MDT | Tornado Warning | UNR | Campbell | 35 min |
| Jun 1, 1:59 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 46 min |
| Jun 1, 2:05 PM MDT | Tornado Warning | UNR | Campbell | 25 min |
| Jun 1, 2:10 PM MDT | Tornado Warning | UNR | Crook | 35 min |
| Jun 1, 2:22 PM MDT | Special Weather Statement | UNR | Crook | 23 min |
| Jun 1, 2:29 PM MDT | Tornado Warning | UNR | Crook | 46 min |
| Jun 1, 2:49 PM MDT | Special Weather Statement | UNR | Crook | 26 min |
Nearby
Tornado Warnings in South Dakota, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.